Rant Required!

Just come off the phone requesting a blood test. Spoke to another doctor in practice who although had a very nice manner informed me from my notes that my readings were within " normal range". If I did possibly have PMR (!!) then it would be very mild but he suspected that I didn't have it at all but osteoarthritis.

He remarked that I was on steroids and I shouldn't be on them and at 10.5 that was far too high after just over a year on Pred. I also explained that I had just only come down by .5 mg very slowly and he said that that wouldn't make any difference at all. .5mg was negligible.

We both managed to keep calm throughout all this discussion. I was really quite angry inside and a bit concerned really that should results again come back within " normal range" there might be pressure to come off Pred. Well I suppose I will have to tackle that when and if it comes to it.

So annoyed and frustrated really!! Rant over!! Argggg!!

9 Replies

oldestnewest
  • Oh dear Jackoh,

    God love doctors who don't understand PMR!

    Once you've been on Pred for some time, your bloods should be within "normal range" - that shows they are doing their job and controlling the inflammation!

    Ask lots of people on here if they think 0.5mg is negligible, I can guess what the answer would be.

    Fortunately, he's not the GP who prescribed Pred, so stick with the one that did, and don't be bullied into reducing too fast, that's a recipe for disaster.

    Continue to rant on!

  • Thank you for replying it Just helps to rant every so often to folk who have some understanding. Unfortunately like PMRpro my ESR reading has always been low . They just don't get that!

  • Oh dear! I had just the same conversation with a 12 year old doctor at the hospital. Normal bloods meant no pmr! And I didn't have it because I have pain in my knees and that means osteo arthritis. I did point out I have metal knees but that was ignored. Reducing pred slowly (still on 9mg) 20 months after diagnosis is ridiculous she said. I came out so angry with myself for not challenging her! Have asked to see my very nice rheumy consultant next time

  • Yes it's so annoying isn't it. It does help to get it off your chest though and realise, unfortunately, you're not the only one. I must admit I had to bite my tongue when he said a reduction of .5mg would make no difference! I wanted to suggest he went on a course of steroids so he had first hand knowledge not text book knowledge! Hope you get to see someone better next time.

  • All been said before I got here. What an idiot. OF COURSE your ESR/CRP are normal - you are on an adequate dose of pred, never mind you are one of the 20% who do not mount the inflammatory response! I had knee pain - OA said one of the rheumies, she could "feel it". Well funny - nothing to be felt now and no knee pain as long as I don't kneel on them - but that is a totally different issue.

    Pat - one of the ladies who is partly responsible for the PMRGCA charities had knee pain and was at the rheumy clinic. This (also about 12 year old) female junior doctor told her she should lose weight and then her knees wouldn't hurt. Through gritted teeth the lady asked if she had read the notes? Yes. Then she DID realise she had been on high dose pred? Yes. And did she know what the side effects of pred are? Then tore into her and finally told her to get out and send the consultant - the nurse was standing in a corner wetting herself laughing! The lady had put on about 6st in a few months on pred (she is very tall and big built) - and it certainly wasn't from eating! She was in a wheelchair much of the time - exercise? She couldn't walk to the pub 100 yds up the street. Within a few months of stopping pred the weight started to melt away - not an ounce before.

    The consultant - who is a close friend of the lady concerned because of the charity - came in and apologised and said the young woman concerned would NOT be making that mistake again.

    As DL says - god love 'em.

  • ...and don't you just love it when they see you in white coat/uniform and realise what rubbish they have spouted?

  • Yes!!!

  • Ahi Jackoh. What a load of old tosh!!! Some weeks ago I put on a post because I couldn't believe how much difference 1 mg drop made. Today, I have considered doing the same re a .5mg drop, having just come down from 8.5 to 8mg at the beginning of January. I really thought I shouldn't have done the drop because all the old morning stiffness aches and pains were returning. Not as bad as at first, but very noticeable. For the moment I am staying put.

    I wouldn't normally wish to inflict pmr on anyone, but when I read some of these posts (like yours), then it's tempting to be less charitable! Your GP clearly has absolutely no idea what he is talking about.

    My advice is to listen to your own body and not your GP.

    Good luck.

  • Thank you Charlie1boy. It really just helps to get it out of the system so to speak ( which doesn't help PMR either) when you're so frustrated. Thank you for your comments totally agree.

You may also like...